Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 60, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 11, 2016, 8:59 PM CDT for 4 counties in Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2016, 8:59 PM CDT (01:59 UTC)
- Expired
- May 11, 2016, 9:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carson County, TX, Hutchinson County, TX, Moore County, TX, Potter County, TX
The radar
The Amarillo radar (KAMA), 37 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 9:08 PM CDT | HAIL 1 | 4 Ssw Fritch, TX | NICKEL AND QUARTER SIZE HAIL REPORTED ALONG STATE ROAD 136 SOUTHWEST OF FRITCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1912 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
972
WUUS54 KAMA 120159
SVRAMA
TXC065-233-341-375-120245-
/O.NEW.KAMA.SV.W.0060.160512T0159Z-160512T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
859 PM CDT WED MAY 11 2016
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MOORE COUNTY IN THE PANHANDLE OF TEXAS...
NORTHWESTERN CARSON COUNTY IN THE PANHANDLE OF TEXAS...
NORTHEASTERN POTTER COUNTY IN THE PANHANDLE OF TEXAS...
SOUTHWESTERN HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 945 PM CDT
* AT 859 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
LAKE MEREDITH...OR 19 MILES SOUTHEAST OF DUMAS...MOVING SOUTHEAST AT
30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
HAIL DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
FRITCH...LAKE MEREDITH AND PANTEX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3563 10186 3572 10178 3559 10131 3526 10156
TIME...MOT...LOC 0159Z 304DEG 27KT 3563 10176
HAIL...1.00IN
WIND...60MPH
$$
MB2 follow-up statements
038
WWUS54 KAMA 120210
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
910 PM CDT WED MAY 11 2016
TXC233-120219-
/O.CAN.KAMA.SV.W.0060.000000T0000Z-160512T0245Z/
HUTCHINSON TX-
910 PM CDT WED MAY 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HUTCHINSON COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA AND THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3558 10178 3567 10170 3565 10162 3562 10162
3563 10148 3559 10131 3526 10156
TIME...MOT...LOC 0209Z 304DEG 27KT 3559 10168
$$
TXC065-341-375-120245-
/O.CON.KAMA.SV.W.0060.000000T0000Z-160512T0245Z/
MOORE TX-CARSON TX-POTTER TX-
910 PM CDT WED MAY 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN MOORE...NORTHWESTERN CARSON AND NORTHEASTERN POTTER
COUNTIES...
AT 909 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
LAKE MEREDITH...OR 16 MILES WEST OF BORGER...MOVING SOUTHEAST AT 30
MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
FRITCH...LAKE MEREDITH AND PANTEX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3558 10178 3567 10170 3565 10162 3562 10162
3563 10148 3559 10131 3526 10156
TIME...MOT...LOC 0209Z 304DEG 27KT 3559 10168
HAIL...1.50IN
WIND...60MPH
$$
MB751
WWUS54 KAMA 120226
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
926 PM CDT WED MAY 11 2016
TXC341-375-120235-
/O.CAN.KAMA.SV.W.0060.000000T0000Z-160512T0245Z/
MOORE TX-POTTER TX-
926 PM CDT WED MAY 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MOORE AND
NORTHEASTERN POTTER COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA AND THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3549 10160 3560 10161 3563 10148 3559 10131
3534 10150
TIME...MOT...LOC 0225Z 290DEG 31KT 3555 10150
$$
TXC065-120245-
/O.CON.KAMA.SV.W.0060.000000T0000Z-160512T0245Z/
CARSON TX-
926 PM CDT WED MAY 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN CARSON COUNTY...
AT 925 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST OF
FRITCH...OR 9 MILES SOUTHWEST OF BORGER...MOVING EAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN CARSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3549 10160 3560 10161 3563 10148 3559 10131
3534 10150
TIME...MOT...LOC 0225Z 290DEG 31KT 3555 10150
HAIL...1.50IN
WIND...60MPH
$$
MBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:56 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 11, 6:56 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 656 PM CDT WED MAY 11 2016 .Aviation... For the 00Z TAFS, scattered showers and thunderstorms will move east and southeast across much of the OK and TX Panhandles this evening and tonight as an upper level storm system zips across the region. One or more TAF sites will likely be impacted by the showers and storms, and have included a mention at all terminal sites. Gusty winds will develop for a few to several hours behind a secondary cold front which will push through the region this evening and tonight as well. Andrade && .Prev Discussion... /Issued 423 PM CDT WED May 11 2016/ Updated long term portion of discussion... Short Term (Tonight through Thursday night)... An upper shortwave trough over Utah and Colorado is moving southeast this afternoon into Arizona and New Mexico. South of the trough a speed max in the subtropical jet is moving across central Arizona and New Mexico. This morning's upper air observations and GFS/NAM 700mb projections show an increase in mid and lower level moisture ahead of this trough and a few showers appear to be sparking over northern New Mexico and southeast Colorado. Surface ridging will increase in western Kansas through the rest of the afternoon and tonight which will send a weak front through the area. This "front" will largely just be an increase in north to northeasterly winds with very little change in airmass. Above the weak frontal slope, some elevated instability will be present associated with the increased moisture around 700mb and showers and storms that get started over New Mexico stand a good chance of persisting as they move into the region tonight. The best large scale lift and mid to lower level convergence and moisture looks to be over the northern half of the region, closer to the Oklahoma Panhandle and continued the highest rain chances there. Steepening mid level lapse rates amid favorable shear profiles present a marginal risk for hail in thunderstorms. NAM MUCAPE projections are running between about 1,500 and 2,000 j/kg, however these may be a bit on the high side, and with only marginal convergence in the elevated unstable layer believe ramping up severe weather wording in the HWO and other products is unnecessary for now. The highest chances for small to possibly marginally severe hail would be in the northern half of the forecast area. The upper trough axis passes by Thursday morning with broad surface ridging shifting southeast into Oklahoma. Winds should shift to the east with speeds falling into the 8 to 10 mph range through most of the day Thursday with skies clearing up and temperatures rising into the mid 70s. Light winds slowly shift to the south Thursday night amid clear skies with lows dropping into the upper 40s north, and lower 50s south. JGG/BRB Long Term...Friday through Wednesday Upper level ridge builds across the southwest on Friday. As northwesterly flow develops, thunderstorm chances return to the Panhandles Friday night. As shortwave energy deamplifies the ridge Friday night, thunderstorm chances return to the Panhandles. A few factors could come into play including a cold front moving southward through the Plains during the day. Dewpoints will begin climbing into the mid 50s, possibly upper 50s across the far southeastern Panhandle as moisture flows into Texas off of the Gulf. As a result, PWAT values begin increasing above an inch, and closer to 1.25 inches as well so have upped wording to moderate rain and went with higher than usual QPF values for Friday night's weather. SBCAPE values around 500 to 1000 J/kg and bulk shear values around 30kts will support thunderstorms providing the timing all works out with lift via the shortwave and/or the front. Overall precip chances will continue through the weekend and into the first part of the workweek, but get a little muddy beyond the initial wave Friday night. Heights fall as the ridge continues to deamplify and various shortwaves cross the area. The cold front looks to remain across the region as well. Possibility for moderate or heavy rain with showers/thunderstorms will start tapering off Sunday and Monday as the front pushes further south and suppresses moisture convergence more toward the western Panhandles. Look for further refinement in the timing of more likely pops closer to the weekend. Beyond Monday, upper level flow shifts southwesterly as a trough works its way through the Intermountain West. Have kept some slight chance pops for now, but precip chances may come to an end Monday and Tuesday before another upper level low could move into the Four Corners region. Models have not come into any sort of agreement on this feature as of yet. Elsenheimer && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. &&
Hazardous weather outlook, May 11, 3:45 PM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 345 PM CDT WED MAY 11 2016 OKZ001>003-TXZ001>020-120845- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 345 PM CDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS THE PANHANDLES TONIGHT. A FEW STORMS COULD BE STRONG ACROSS THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES AND WOULD MAINLY PRODUCE GUSTY WINDS AND SMALL TO MARGINALLY SEVERE HAIL. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW THUNDERSTORMS COULD LINGER ACROSS THE SOUTHEASTERN TEXAS PANHANDLE EARLY THURSDAY MORNING. THUNDERSTORMS CHANCES INCREASE ACROSS THE PANHANDLES AGAIN ON FRIDAY NIGHT LASTING THROUGH TUESDAY. A FEW STORMS COULD BECOME STRONG TO SEVERE...BUT THE PROBABILITY OF WIDESPREAD SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 11, 8:04 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 804 PM CDT WED MAY 11 2016 TXZ006-007-120130- HARTLEY TX-MOORE TX- 804 PM CDT WED MAY 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARTLEY AND WESTERN MOORE COUNTIES UNTIL 830 PM CDT... AT 803 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF HARTLEY...OR 19 MILES WEST OF DUMAS... MOVING EAST AT 35 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DUMAS...HARTLEY...MASTERSON AND FOUR WAY. LAT...LON 3578 10244 3594 10238 3596 10185 3562 10196 TIME...MOT...LOC 0103Z 277DEG 29KT 3584 10231 MB
Special weather statement, May 11, 8:11 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 811 PM CDT WED MAY 11 2016 TXZ006-120145- HARTLEY TX- 811 PM CDT WED MAY 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARTLEY COUNTY UNTIL 845 PM CDT... AT 810 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF AMISTAD...MOVING EAST AT 35 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROMERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3603 10304 3597 10246 3562 10280 3569 10304 TIME...MOT...LOC 0110Z 280DEG 32KT 3586 10303 MB
Special weather statement, May 11, 8:44 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 844 PM CDT WED MAY 11 2016 TXZ006-011-120215- OLDHAM TX-HARTLEY TX- 844 PM CDT WED MAY 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARTLEY AND WESTERN OLDHAM COUNTIES UNTIL 915 PM CDT... AT 844 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF HARTLEY TO 11 MILES SOUTHEAST OF ROMERO. MOVEMENT WAS SOUTHEAST AT 30 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... CHANNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3574 10224 3527 10260 3556 10292 3590 10263 TIME...MOT...LOC 0144Z 304DEG 27KT 3582 10262 3559 10282 MB
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:04 PM CDT | Special Weather Statement | AMA | Moore | 26 min |
| May 11, 8:11 PM CDT | Special Weather Statement | AMA | Hartley | 34 min |
| May 11, 8:16 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore, Potter | 44 min |
| May 11, 8:44 PM CDT | Special Weather Statement | AMA | Hartley, Oldham | 31 min |
| May 11, 9:14 PM CDT | Special Weather Statement | AMA | Oldham, Potter | 61 min |
| May 11, 9:22 PM CDT | Special Weather Statement | AMA | Hutchinson | 53 min |
| May 11, 9:33 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Hutchinson, Roberts | 57 min |
| May 11, 9:40 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Donley, Gray | 65 min |
| May 11, 9:46 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Oldham, Potter, Randall | 59 min |
| May 11, 10:08 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Donley, Gray, Hutchinson, Roberts | 67 min |
| May 11, 10:20 PM CDT | Flash Flood Warning | AMA | Hutchinson | 3 hr |
| May 11, 10:35 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray, Potter | 40 min |
| May 11, 11:06 PM CDT | Special Weather Statement | AMA | Collingsworth | 39 min |
| May 11, 11:09 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 51 min |
| May 11, 11:42 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 48 min |
| May 12, 12:43 AM CDT | Special Weather Statement | AMA | Hartley | 62 min |
| May 12, 1:37 AM CDT | Special Weather Statement | AMA | Oldham | 68 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.